From Raleigh, North Carolina, USA:
Is it possible we are not taking ketones seriously enough? With three years on an insulin pump, we are used to having my son, age 12, quickly show large ketones when the site goes bad. We go through phases with it, at least once a month, sometimes a couple times in a week. This week, he woke with large ketones and a tummy ache so we changed the site and insulin and I sent him off on the bus to school. He promised to check again in two hours and call me. Is this okay? There's no nurse at school so my son does his own care there. If I kept him home until the ketones cleared from his urine, he would miss too much school. I have read scary stories about people in the ICU with DKA, but his ketones are almost always pump related. At times, they can be illness related. Once we fix the site, they go away. I am asking your help because we have a solo practitioner who doesn't have time for non emergency questions between visits.
Under common circumstances in the patient with type 1 diabetes, ketones can start to appear when the blood glucose is about 240 mg/dL [13.3 mmol/L] and greater. I commonly recommend to my patients that they then check for ketones whenever the serum glucose is greater than or equal to 240 mg/dL [13.3 mmol/L]. But, I do recognize that it is not always practical or easy to do so, especially when one tests with inexpensive urine testing strips. Things would be easier if blood ketones were checked with the available meter and strips, but this becomes expensive. So, if you can't check NOW when the glucose is 240 mg/dL or more, then you MUST check again in two to four hours.
Ketones are almost ALWAYS to be taken seriously in the patient with type 1 diabetes. One of my former colleagues was so serious about ketones that she would ask that her patients continue to check for ketones while treatment was underway until they became negative again. But, your letter underscores a point about insulin pumping that sometimes gets missed in the "euphoria" of pumping: if the insulin flow is inadequate, interrupted, insufficient, etc., ketones will form very quickly! Why? Because with insulin injections, one typically uses a combination of short/rapid-acting insulin PLUS a longer lasting insulin such as NPH, glargine (Lantus), or detemir (Levemir). The longer lasting insulins, which may be not ideal to keep all glucose values great, do provide some protection against ketone formation. However, the pump contains no longer lasting insulin - only rapid-acting insulin. Interrupt the flow and, voila, ketone formation.
So, you should ask your "busy practitioner" about the need to change the type of infusion system you have (in case you are having too many kinking catheters), or increasing the nighttime rates of insulin, or to consider an "untethered" insulin program (see The "Un-Tethered" Regimen), which is using the insulin pump in conjunction with injections of long-lasting insulin.
Now, having preached about the evils of ketones, I am not saying that your son must stay home from school necessarily if he awakens with ketones. If the ketones are trace to small (or maybe even moderate), and he has no nausea or vomiting, AND he can be relied upon to check his glucose and ketones again in two to four hours AND have some reliable trained adult supervision at school (it need not be a nurse) to help intervene, then perhaps he can go to school, but you must have a plan in place. Finally, the school should have some short-acting insulin to give by injection (that means they need syringes, too) as a back-up plan. Rapid-acting Humalog, NovoLog, or Apidra (as he uses in the pump) can work, but I prefer that there be old-fashioned Regular insulin available for such situations.
This all assumes that you made some sort of intervention when the ketones were positive (e.g., changed the site, gave a correction). The amount of insulin to be given by injection later, if necessary, would need to be worked out with you and your child's pediatric endocrinologist or health care provider, but, in general, an amount that is no more than 5-10% of his TOTAL daily insulin dose should be reasonable. So if his TOTAL daily dose with the pump (basal + bolus) were 37 units, then a one time injection bolus for ketones with Regular would be 2-4 units (rounded to whole number in this case).
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.